Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.
Prioritization & delegation
Method
Ask what will harm the patient soonest if nothing is done.
Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
Assess before you act unless it is an emergency; then choose the step the others depend on.
For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.
Lab values & electrolytes
Method
Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
Link the value to its typical signs and to the drugs and conditions that cause it.
Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.
Med-surg: cardiovascular & respiratory
Method
Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
Choose the safe first action, then escalate and reassess.
Med-surg: neuro, endocrine & renal
Method
Check the glucose in every patient with new confusion, weakness or a seizure.
Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.
Med-surg: GI, perioperative & oncology
Method
Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.
Maternity & obstetric nursing
Method
Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.
Pediatric nursing
Method
Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
Match the action to the development stage and involve the family.
Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.
Mental health nursing
Method
Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
Respect rights: the least restrictive option, consent and confidentiality with its limits.
Nursing math & unit conversions
Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²
Method
Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
Score every item separately, matching the description to its level.
Add the item scores and check that the total lies inside the range.
Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².
2Practice problems
1.Nursing fundamentalsMedium
A patient has just finished a glass of iced water. How should this affect taking an oral temperature?
AAdd half a degree to the reading to correct for the drink
BTake it straight away, as cold drinks do not affect the mouth
CUse the reading but only if the patient says they feel warm
DWait about 15–30 minutes, as the reading may be falsely low
2.Nursing fundamentalsHard
A colleague asks the nurse to countersign the controlled drug register for a dose the nurse did not see being prepared or given. What should the nurse do?
ASign, as the colleague is trustworthy
BSign, but only if the colleague is senior
CSign it later, at the end of the shift, once the colleague explains
DRefuse, as they can only sign for what they have witnessed
3.Infection control & patient safetyMedium
A patient is booked for an MRI scan. What must the nurse check beforehand?
AWhether the patient has had a hearing test this year
BWhether the patient’s blood glucose has been in the normal range today
CWhether the patient has any metal implants or devices, such as a pacemaker
DWhether the patient has eaten a large meal recently
4.Infection control & patient safetyHard
A nurse floated to an unfamiliar unit is asked to manage a device they have never been trained to use. What should the nurse do?
AAsk the patient or the family to explain how the device works
BLeave the device untouched and not tell anyone
CTell the charge nurse and ask for help or a change of assignment
DDo it anyway, using only the device manual and the instructions on the screen
5.Prioritization & delegationMedium
A nursing assistant offers to suction a patient’s new tracheostomy. Which response from the RN is best?
A“Leave the suctioning until the next shift arrives.”
B“Ask the patient’s family to do the suctioning today.”
C“Thank you, please suction him as needed and tell me how it went.”
D“Suctioning a new tracheostomy is my task; I will do it myself.”
6.Prioritization & delegationHard
A nurse returns to the station to find four messages. Which one is answered first?
AA colleague asks to swap shifts with them next week because of a family wedding
BA family member wants an update on their father’s progress
CThe laboratory is calling with a critical potassium result of 2.6 mEq/L
DThe pharmacy asks when the next delivery should be scheduled
7.Clinical nursingMedium
Which statement about storing insulin is correct?
AAll insulin should be stored in the freezer to keep it fresh
BUnopened insulin is kept in the fridge and must not be frozen
CInsulin should be kept in direct sunlight
DInsulin never expires once opened
8.Clinical nursingHard
A patient with a possible neck injury after a fall needs their airway opened. Which manoeuvre is preferred?
AHead tilt with chin lift
BTurning the head to one side
CHyperextending the neck
DJaw thrust
9.Lab values & electrolytesMedium
A patient with joint aches has a positive antinuclear antibody (ANA) test. Which statement is correct?
AA positive ANA supports lupus but does not diagnose it alone
BA positive ANA proves the patient has rheumatoid arthritis
CA positive ANA rules out all other autoimmune diseases
DA positive ANA means the patient has a viral infection
10.Lab values & electrolytesHard
During an IV magnesium sulfate infusion, which assessment best detects toxicity early?
ASkin color and capillary refill every hour
BBlood glucose and pupil size every hour
CKnee reflexes, respiratory rate and urine output
DBowel sounds and abdominal girth
11.PharmacologyMedium
A patient has oral mucositis after chemotherapy. Which advice is appropriate?
AEat spicy and acidic foods to stimulate healing
BUse an alcohol-based mouthwash several times a day to kill germs
CBrush hard with a firm toothbrush to remove debris
DUse a soft toothbrush and rinse with saline or a bland mouthwash
12.PharmacologyHard
A patient taking warfarin asks for something for a headache. Which drug is usually the safest choice?
ANaproxen
BParacetamol (acetaminophen)
CAspirin
DIbuprofen, at the lowest dose
13.Med-surg: cardiovascular & respiratoryMedium
A patient is going home with a 24-hour Holter monitor. Which instruction is most important?
AStay in bed for the full 24 hours so the trace is clear
BKeep a diary of symptoms and activities with the times
CShower as normal with the monitor on
DRemove the monitor whenever symptoms occur and restart it
14.Med-surg: cardiovascular & respiratoryHard
A patient on three blood pressure drugs still has high readings at every visit. What should the nurse check first?
AWhether a fourth drug can be added at today's appointment
BWhether the readings should be ignored
CWhether the patient is taking the medicines as prescribed
DWhether the patient needs surgery on the renal arteries
15.Med-surg: neuro, endocrine & renalMedium
Which side effects are common with oxybutynin for an overactive bladder?
ADry mouth and constipation
BWeight loss and a fast tremor
CDiarrhoea and heavy sweating
DA cough and a raised potassium
16.Med-surg: neuro, endocrine & renalHard
A patient with SIADH is taught about a fluid restriction. Which statement shows a need for further teaching?
A"If I feel thirsty, I can drink as much water as I like."
B"I will report any headaches or confusion."
C"I will weigh myself every morning."
D"I will count all drinks, including soup, in my daily total."
17.Med-surg: GI, perioperative & oncologyMedium
How should a patient with facial burns usually be positioned?
AWith the head of the bed raised to reduce swelling
BLying face down on the pillow to protect the airway
CIn any position that keeps the face covered
DLying flat with the head lower than the feet
18.Med-surg: GI, perioperative & oncologyHard
A few hours after an ERCP, a patient has severe epigastric pain radiating to the back, with vomiting. Which complication is most likely?
AHepatitis B infection
BBiliary colic from a new stone
CPost-ERCP pancreatitis
DAcute appendicitis
19.Maternity & obstetric nursingMedium
A woman with a normal pre-pregnancy BMI asks how much weight she should gain. Which range do the widely used US Institute of Medicine guidelines recommend?
AAbout 11.5 to 16 kg
BAbout 2 to 4 kg
CAbout 5 to 9 kg
DAbout 18 to 23 kg
20.Maternity & obstetric nursingHard
After fundal massage, the uterus remains boggy and bleeding is heavy. What is the priority next action?
ASit the woman up in high Fowler's position
BCall for help and give the prescribed uterotonic, such as oxytocin, per protocol
COffer oral fluids and check again in an hour
DKeep massaging the fundus firmly on her own for 30 minutes before calling the team
21.Pediatric nursingMedium
How should anti-sickness medicine be given to a child receiving chemotherapy that often causes vomiting?
AOnly at night, when the child is asleep
BOnly after the child has already vomited at least twice
COnly if the child asks for it
DBefore the chemotherapy starts and then regularly
22.Pediatric nursingHard
A 15-year-old asks the nurse to keep her sexual activity confidential from her parents. There are no signs of abuse or risk of serious harm. What is the most appropriate response?
ARefuse to discuss it until her parents are present
BPromise that nothing she says will ever be shared with anyone, whatever she discloses in the future
CTell her parents straight away
DRespect her confidentiality, give information and explain when information would have to be shared
23.Mental health nursingMedium
Which treatment is recommended first-line for chronic insomnia in adults?
ALong-term daily benzodiazepines
BStaying in bed for longer each morning
CDrinking alcohol in the evening to fall asleep
DCognitive behavioural therapy for insomnia (CBT-I)
24.Mental health nursingHard
An older patient receiving haloperidol for agitation has an episode of fainting and palpitations. Which test does the nurse expect to be ordered first?
AAn ECG to look for a prolonged QT interval
BA white blood cell count with differential
CA liver function test
DA serum lithium level
25.Nursing math & unit conversionsMedium
Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 105.4 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.
105.4 °F
T = °C
26.Nursing math & unit conversionsHard
Practice exercise (made-up values, not clinical guidance). An infusion delivers 3 mg/h. Express this dose rate D in mcg/min. Round to one decimal place.
3 mg/h1 mg = 1000 mcg1 h = 60 min
D = mcg/min
27.Dosage calculationsMedium
A child weighing 28 kg is prescribed 5 mg/kg of a drug. The stock solution contains 25 mg/mL. Draw up the dose: what volume V do you give?
28 kg5 mg/kg25 mg/mL
V = mL
28.Dosage calculationsHard
A patient weighs 198 lb. The prescription is 0.5 mg/kg as a single dose, and the stock contains 50 mg in 1 mL. Using 1 kg = 2.2 lb, what volume V do you give?
198 lb0.5 mg/kg50 mg/1 mL1 kg = 2.2 lb
V = mL
29.IV infusion ratesMedium
1000 mL was ordered over 10 hours. After 5 hours you find that 560 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?
1000 mL / 10 hafter 5 h: 560 mL
R = mL/h
30.IV infusion ratesHard
A drip runs at 40 gtt/min through a set of 20 gtt/mL. There are 400 mL left in the bag. How many hours t until it is empty? Round to one decimal place.
40 gtt/min20 gtt/mL400 mL
t = h
31.IV fluids & fluid balanceMedium
Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss).
Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 09:30 at 120 mL/h. After 3 hours the rate is changed to 50 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.
1000 mL120 mL/h · 3 h50 mL/h
t = h
33.Clinical assessment scoresMedium
Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: no; gait: normal, bed rest or wheelchair; mental status: overestimates or forgets limits. Find the Morse total MFS.
0–125
MFS =
34.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 96% on room air, blood pressure 130/78 mmHg, pulse 76/min, responds only to pain, temperature 38.8 °C. Which clinical risk group does the patient fall into? Click it.
RR 12SpO₂ 96%airSBP 130HR 76PT 38.8 °C
1low
2low–medium
3medium
4high
3Solutions
1.Nursing fundamentals
Answer: D · Wait about 15–30 minutes, as the reading may be falsely low
Why this is the answer
Hot or cold drinks, eating and smoking change the temperature in the mouth for a while. The nurse waits 15–30 minutes or uses another site.
Answer
D · Wait about 15–30 minutes, as the reading may be falsely low
2.Nursing fundamentals
Answer: D · Refuse, as they can only sign for what they have witnessed
Why this is the answer
Countersigning means confirming that you witnessed the check and administration. Signing for something you did not see is dishonest and removes an important safety check.
Answer
D · Refuse, as they can only sign for what they have witnessed
3.Infection control & patient safety
Answer: C · Whether the patient has any metal implants or devices, such as a pacemaker
Why this is the answer
The MRI magnet can move or heat metal objects and can stop some implanted devices from working. Patients are screened for implants, pacemakers, metal fragments and metal items such as jewelry before entering the scanner room.
Answer
C · Whether the patient has any metal implants or devices, such as a pacemaker
4.Infection control & patient safety
Answer: C · Tell the charge nurse and ask for help or a change of assignment
Why this is the answer
Accepting a task beyond one’s competence puts the patient at risk. The nurse explains the limit to the charge nurse, who can arrange help, training or reassignment.
Answer
C · Tell the charge nurse and ask for help or a change of assignment
5.Prioritization & delegation
Answer: D · “Suctioning a new tracheostomy is my task; I will do it myself.”
Why this is the answer
Care of a new tracheostomy, including suctioning, involves airway risk and assessment, so the RN keeps it. Leaving it to the family or the next shift is unsafe.
Answer
D · “Suctioning a new tracheostomy is my task; I will do it myself.”
6.Prioritization & delegation
Answer: C · The laboratory is calling with a critical potassium result of 2.6 mEq/L
Why this is the answer
A critical potassium of 2.6 mEq/L can cause life-threatening arrhythmias, so it is acted on first: the nurse assesses the patient and informs the provider. The other calls can wait.
Answer
C · The laboratory is calling with a critical potassium result of 2.6 mEq/L
7.Clinical nursing
Answer: B · Unopened insulin is kept in the fridge and must not be frozen
Why this is the answer
Unopened insulin is refrigerated; in-use pens or vials are usually kept at room temperature for a limited time stated by the manufacturer. Frozen or overheated insulin must be discarded.
Answer
B · Unopened insulin is kept in the fridge and must not be frozen
8.Clinical nursing
Answer: D · Jaw thrust
Why this is the answer
A jaw thrust opens the airway with minimal neck movement. The cervical spine is protected with manual in-line stabilisation, although opening the airway still takes priority if it remains obstructed.
Answer
D · Jaw thrust
9.Lab values & electrolytes
Answer: A · A positive ANA supports lupus but does not diagnose it alone
Why this is the answer
Almost all patients with SLE have a positive ANA, so a negative test makes lupus unlikely. However, many healthy people and patients with other conditions also have a positive ANA, so diagnosis needs the clinical picture and more specific antibodies such as anti-dsDNA.Checked against:ANA (Antinuclear Antibody) Test · MedlinePlus (NIH) (2025)
Answer
A · A positive ANA supports lupus but does not diagnose it alone
10.Lab values & electrolytes
Answer: C · Knee reflexes, respiratory rate and urine output
Why this is the answer
Loss of the knee reflex is an early warning sign of magnesium toxicity and appears before slowed breathing. Magnesium is cleared by the kidneys, so falling urine output increases the risk. IV calcium gluconate counteracts magnesium toxicity.Checked against:Magnesium Toxicity · StatPearls (NCBI Bookshelf) (2026); Magnesium Toxicity · StatPearls (NCBI Bookshelf)
Answer
C · Knee reflexes, respiratory rate and urine output
11.Pharmacology
Answer: D · Use a soft toothbrush and rinse with saline or a bland mouthwash
Why this is the answer
Chemotherapy damages rapidly dividing mucosal cells. Gentle oral care, saline rinses and avoiding alcohol, spicy and acidic foods reduce pain and infection risk.
Answer
D · Use a soft toothbrush and rinse with saline or a bland mouthwash
12.Pharmacology
Answer: B · Paracetamol (acetaminophen)
Why this is the answer
NSAIDs and aspirin impair platelet function and can cause GI bleeding, which adds to warfarin's bleeding risk. Paracetamol is usually preferred, though regular high doses can raise the INR.
Answer
B · Paracetamol (acetaminophen)
13.Med-surg: cardiovascular & respiratory
Answer: B · Keep a diary of symptoms and activities with the times
Why this is the answer
A Holter monitor records the ECG continuously during normal daily life. A diary of symptoms and activities lets the reviewer match symptoms such as palpitations or dizziness to the rhythm. The device is kept dry unless it is designed to be waterproof.
Answer
B · Keep a diary of symptoms and activities with the times
14.Med-surg: cardiovascular & respiratory
Answer: C · Whether the patient is taking the medicines as prescribed
Why this is the answer
Before labelling hypertension as resistant, adherence, measurement technique, white-coat effect and interacting substances (NSAIDs, decongestants, alcohol, liquorice) should be checked. Side effects, cost and complex regimens are common reasons for missed doses.
Answer
C · Whether the patient is taking the medicines as prescribed
15.Med-surg: neuro, endocrine & renal
Answer: A · Dry mouth and constipation
Why this is the answer
Oxybutynin blocks muscarinic receptors, causing dry mouth, constipation, blurred vision, urinary retention and, especially in older adults, confusion. Newer agents may have fewer effects on the brain.
Answer
A · Dry mouth and constipation
16.Med-surg: neuro, endocrine & renal
Answer: A · "If I feel thirsty, I can drink as much water as I like."
Why this is the answer
In SIADH, the body keeps too much water. Drinking freely when thirsty would lower the sodium further. All fluids count towards the restriction. Daily weights and reporting neurological symptoms are correct.
Answer
A · "If I feel thirsty, I can drink as much water as I like."
17.Med-surg: GI, perioperative & oncology
Answer: A · With the head of the bed raised to reduce swelling
Why this is the answer
Raising the head reduces facial and airway swelling. The airway is monitored closely because swelling can increase over the first 24–48 hours.
Answer
A · With the head of the bed raised to reduce swelling
18.Med-surg: GI, perioperative & oncology
Answer: C · Post-ERCP pancreatitis
Why this is the answer
Pancreatitis is the most common serious complication of ERCP. Severe epigastric pain radiating to the back with raised amylase or lipase suggests it; management includes analgesia, IV fluids and close monitoring.
Answer
C · Post-ERCP pancreatitis
19.Maternity & obstetric nursing
Answer: A · About 11.5 to 16 kg
Why this is the answer
For a normal BMI, the US Institute of Medicine (National Academy of Medicine) recommends a total gain of about 11.5 to 16 kg (25 to 35 lb), more for underweight women and less for women with obesity. The UK has no official target range; NICE focuses on healthy eating and activity.
Answer
A · About 11.5 to 16 kg
20.Maternity & obstetric nursing
Answer: B · Call for help and give the prescribed uterotonic, such as oxytocin, per protocol
Why this is the answer
Ongoing bleeding with poor tone needs immediate escalation and uterotonics, while continuing massage, emptying the bladder, monitoring vital signs, keeping IV access and measuring blood loss. Delaying help is the dangerous option.
Answer
B · Call for help and give the prescribed uterotonic, such as oxytocin, per protocol
21.Pediatric nursing
Answer: D · Before the chemotherapy starts and then regularly
Why this is the answer
Antiemetics work best when given before chemotherapy and on a regular schedule, not only after vomiting begins. Uncontrolled vomiting can also cause anticipatory nausea with later treatments.
Answer
D · Before the chemotherapy starts and then regularly
22.Pediatric nursing
Answer: D · Respect her confidentiality, give information and explain when information would have to be shared
Why this is the answer
Adolescents have a right to confidential care within the law. The nurse explains that information may be shared if there is a risk of serious harm, for example abuse or exploitation, but should not promise absolute secrecy.
Answer
D · Respect her confidentiality, give information and explain when information would have to be shared
23.Mental health nursing
Answer: D · Cognitive behavioural therapy for insomnia (CBT-I)
Why this is the answer
CBT-I combines sleep education, stimulus control, sleep restriction and work on unhelpful beliefs about sleep. It has lasting effects and fewer risks than long-term sleeping tablets.
Answer
D · Cognitive behavioural therapy for insomnia (CBT-I)
24.Mental health nursing
Answer: A · An ECG to look for a prolonged QT interval
Why this is the answer
Haloperidol and several other antipsychotics can prolong the QT interval, which increases the risk of dangerous ventricular arrhythmias. Fainting and palpitations need an ECG and a check of potassium and magnesium.
Answer
A · An ECG to look for a prolonged QT interval
25.Nursing math & unit conversions
Answer: T = 40.8 °C
Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.
Subtract 32
105.4 − 32 = 73.4
Multiply by 5/9
T = 73.4·5/9 = 40.78 ≈ 40.8 °C
Answer
T = 40.8 °C
26.Nursing math & unit conversions
Answer: D = 50 mcg/min
Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.
Set up the chain
D = 3 mg/h × (1000 mcg/1 mg) × (1 h/60 min)
Calculate
D = 3000/60 = 50 mcg/min
Answer
D = 50 mcg/min
27.Dosage calculations
Answer: V = 5.6 mL
Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.
Dose from body weight
D = 5·28 = 140 mg
Volume
V = 140/25 = 5.6 mL
On the syringe
On this 10 mL syringe every small line is 0.2 mL.
Answer
V = 5.6 mL
28.Dosage calculations
Answer: V = 0.9 mL
Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.
Weight in kg
198/2.2 = 90 kg
Dose
0.5·90 = 45 mg
Volume
V = (45/50)·1 = 0.9 mL
Answer
V = 0.9 mL
29.IV infusion rates
Answer: R = 112 mL/h
Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.
Original rate
1000/10 = 100 mL/h
New rate
R = 560/5 = 112 mL/h
Answer
R = 112 mL/h
Many hospitals allow such an adjustment up to 25% without a new order; check local policy.
30.IV infusion rates
Answer: t = 3.3 h
Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.
Rate in mL/h
40·60/20 = 120 mL/h
Time left
t = 400/120 = 3.333 ≈ 3.3 h
Answer
t = 3.3 h
31.IV fluids & fluid balance
Answer: B = 375 mL
Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Total intake
oral: 120 + 120 = 240 mL
IV infusion: 100·8 = 800 mL
IV antibiotic: 2·100 = 200 mL
total intake = 1240 mL
Total output
375 + 350 + 140 = 865 mL
Balance
B = 1240 − 865 = 375 mL
Answer
B = 375 mL
Positive: more fluid went in than came out.
32.IV fluids & fluid balance
Answer: t = 15.8 h
Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
First part
120·3 = 360 mL
1000 − 360 = 640 mL left
Second part
640/50 = 12.8 h
Total time
t = 3 + 12.8 = 15.8 h
Answer
t = 15.8 h
That is about 15 h 48 min, so the bag runs out at about 01:18.
33.Clinical assessment scores
Answer: MFS = 30
Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.
Score each item
history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: no → 0
gait: normal, bed rest or wheelchair → 0
mental status: overestimates or forgets limits → 15
Add
Morse total = 0 + 0 + 15 + 0 + 0 + 15 = 30
Answer
MFS = 30
34.Clinical assessment scores
Answer: low–medium
NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.
Score each parameter
RR 12/min → 0
SpO₂ 96% → 0
on air → 0
SBP 130 mmHg → 0
HR 76/min → 0
responds only to pain (P) → 3
T 38.8 °C → 1
Total and red scores
NEWS2 = 0 + 0 + 0 + 0 + 0 + 3 + 1 = 4
At least one parameter scores 3.
Risk group
low–medium
Answer
low–medium
A single score of 3 needs an urgent review even when the total is low.
This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.